Breast Cancer Community
Heart Rate and AC Chemotherapy
About This Community:

This patient support community is for discussions relating to breast cancer, biopsy, genetics, chemotherapy, hormone therapy, lumps, lumpectomy, lymph node dissection, lymphedema, mammograms, mastectomy, radiation therapy, reconstruction, and self exams.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Heart Rate and AC Chemotherapy

I'm 45 yrs old and had my 2nd AC chemo 5 days ago.  Today while doing laundry I got quite winded and had to lay down.  Then while driving to get my children from school, I felt pressure around my breast bone and I also got a terrible headache.  I really felt bad.  I called the cancer center - nurse was busy so I asked if I could come in for a BP check.  I drove there and waited 40 minutes.  By then my symptoms subsided quite a bit and I decided to leave, figuring that if they weren't worried enough to check me right away that it must be nothing.  That was 4 hrs ago.  I still feel a dull ache in my head and I feel like I have had too much caffeine or chocolate.  I have a fancy BP monitor for my husband and felt bad enough this evening to check my BP 5 times tonight.  I'm curious about the heart rate.  I have also noticed that my heart rate has been over 100 at each doctor visit (this is not normal for me).  Should I call the doctor's office tomorrow or are my symptoms normal?
7:02pm 121/73 109
7:14pm 101/69 102
7:32pm 106/56 98
7:53pm 102/64 98
7:58pm 103/67 98
Thanks,

J
Related Discussions
6 Comments
Blank
216614_tn?1195668672
I think what I would be most concerned about is that you got "quite winded" doing the laundry.  I think you need to address your concerns with the oncologist.  It is known that AC can cause heart issues...specifically, heart failure.  SOB (shortness of breath) is a symptom of CHF.  I am not saying that you have it, but something is going on and they need to be monitoring you if you are already having problems after only two treatments.
Blank
Avatar_dr_m_tn
Hi.  It is not unusual to feel headaches, body pain, and be fatigued more easily even five days after AC chemotherapy.  Usually, these are temporary, and would resolve within two weeks after the chemotherapy. If you do have shortness of breath, specially if it is persistent, you may need to talk with your doctor about it.  Fatigue and shortness of breath can be symptoms of an ongoing heart problem, but two more common possibilities come to mind which may explain your symptoms and which, if present, need to be addressed by your doctor:

1.  Your hemoglobin levels may be too low.  Red blood cell (RBC) production is usually disrupted by chemotherapy, and your red cell levels can go down up to ten days after the chemotherapy.  When the levels go below a certain point, patients will start getting tired more easily, and may complain of shortness of breath.  This is due to the fact that less RBC's are available to transport oxygen from the lungs to the other body parts.

2.  There might be a problem with your lungs.  Shortness of breath and fatigue can be  symptoms of an impending lung infection (pneumonia) or fluid in the lungs (effusion). Again, a problem with the lungs will result in reduced oxygen transport to other body parts, resulting in the same set of symptoms.

Of course, we do need to investigate the possibility of a heart problem.  An echocardiogram is usually repeated after 2-3 cycles of AC chemotherapy to check the status of the heart, so you're probably due for this procedure.
Blank
326352_tn?1310997895
My heartrate stayed up over 100 (just barely) during A/C (I was also preggie, so that may have some effect on mine).  My BP was running just above normal, but not enough to do anything about at that point.  5 days after a treatment, yes, shortness of breath needing to lay down for a small bit...that was my norm.  It usually cleared up after a small rest.  I was having treatments every 3 weeks and the last week was always my best week for doing stuff, first week was worst.

I complained that I could no longer walk up the hill at my house (1/2 mile hill) pulling my 2 yr old in a wagon and my oncologist said I should walk around the yard instead of up the hill!!!  He was kidding, of course...sort of.  ;)  Basically he wanted me to slow down a bit and give my body time to heal.

I would keep an eye on BP and heart rate when you have these feelings.  Take BP and then lie down.  Don't take BP too often b/c that can have an effect on the reading of an electronic BP.  Show your doc the results and he can make the decisions if something needs to have a further look.  You are *probably* just trying to keep up your normal routine and your body is telling you to slow up a bit.

Good luck on the rest of your treatments!  Oh, and drink water, that was one thing he kept harking on me to do...walk and drink water.
lisa
Blank
Avatar_n_tn
Thanks for all of the suggestions.  I talked to the oncologist's nurse the next day (11/20) - they were unable to get me in until next week (I already have an appt for next week and will have blood work done at that time) and said to go the ER if my HR went over 140 or I was terribly uncomfortable.  She also mentioned my hemoglobin but said it wasn't terribly low when they checked (which was the day of my 2nd chemo so not sure what value that is 6 days after chemo).  I must just be very sensitive to my HR increasing or something.  About checking my heart ... it just so happens that a heart scan is what revealed the suspicios mass in my breast to begin with.  I had no calcification and my heart looked fine to the cardiologist (the heart scan was done due to family history of early heart attack death).  Good luck everyone.  Thanks again!  Jan
Blank
Avatar_f_tn
Hey Jan,

I remember your earlier question on the forum re possibily delaying Chemo and if you should take the treatment.  I am so proud of you for having taken that big step and put yourself first.  I'm sure it was'nt an easy decision for you, but you have better chance of reaching 90 years old now!  Hopefully the symptoms will easy off soon and the rest of the cycles will go easier for you.  If I can remember correctly, you are having 4 cycles.  You have 2 down and now only 2 to go - half way there already.
Blank
Avatar_n_tn
Wow...great memory!  Yes that was me.  I wasn't getting much support from my husband and I felt like we were close to a divorce and knew I could not handle THAT on top of chemo, losing my hair and being sick.  My husband turned things around, but he is now reverting back to his old ways (another posting will discuss that one).  Yes, I have had 2 treatments - 10/23 & 11/13.  The next 2 will be 12/05 & 12/26.  I start 6 1/2 weeks of daily radiation the following week.  

I did lose my hair - all of it.  I did NOT get sick.  I'm just tired (beyond tired).  I hope that others who are afraid of chemo like I was will read my posts and know that it isn't usually as bad as you have it set up to be in your mind - I will always wonder if the 11 weeks that I waited will affect my outcome (from biopsy - the lumpectomy was 3 weeks later).  It was silly of me to wait.

The hairloss hasn't been a big deal to me and I thought I would be horrified and want to hide.  I do not have a wig - do not want one.  I use baseball caps with wide, cotton headbands covering the parts the cap doesn't, scarves and other hats.  I am not ashamed or embarrassed at all and I think I'm closer to having a 'Demi Moore' bald head than I am having a 'Brittany Spears' bald head!

Oh, and the heart issues subsided and I've felt fine.  I have an endoscopy tomorrow.

Take care!

Jan
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Breast Cancer Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Breast Cancer Answerers
25201_tn?1255584436
Blank
japdip
587083_tn?1327123862
Blank
zouzi
Avatar_f_tn
Blank
ncmichigan
Willis, MI